Return to Headlines

IMPORTANT MESSAGE ON XYLAZINE DRUG AWARENESS

 

Good evening, LCPS families –

 

I am writing as part of our continued efforts to make you aware of potentially dangerous drugs that may affect our schools and community. While we are not aware of any instances where this drug has been in our schools, we want to share important warnings about xylazine and its terrible side effects, as this drug has been found recently in neighboring communities.

 

According to the Centers for Disease Control and Prevention, xylazine, “also called ‘tranq’ or ‘tranq dope,’ is a nonopioid sedative and tranquilizer. Xylazine has been increasingly found in the illegal drug supply in the United States and has been involved in overdose deaths. Although not a controlled substance, xylazine is not approved for use in humans and can be life-threatening, especially when combined with opioids like fentanyl.” 

 

Xylazine is often mixed with illegal drugs like cocaine, heroin, and fentanyl, either to enhance

effects or increase the drugs’ weight. Xylazine can be ingested orally, inhaled or sniffed, smoked, or injected.

People who use illegal drugs may not be aware that their drugs contain xylazine. Whether intentional or not, mixing drugs is never safe because the effects from combining drugs may be stronger and more unpredictable than one drug alone, and even deadly. 


The use of xylazine causes adverse effects.
Specific signs and symptoms associated with xylazine overdose may include:

  • Sedation effect, which can be profound and last for several hours, outlasting the effects of other substances it is mixed with. 
  • Xylazine may also cause hypotension (low blood pressure) and bradycardia (slowed heart rate).
  • In combination with other central nervous system depressants (most notably fentanyl, but also benzodiazepines and alcohol), xylazine use can increase sedation and respiratory depression, increasing the risk for overdose.
  • This prolonged sedation can cause nerve and muscle injuries as a result of people remaining in the same position over several hours.
  • Xylazine has been associated with significant skin and soft tissue infections that are characterized by substantial tissue death (necrosis). 

We wanted to bring this information to your attention and provide resources to help you have a  conversation with your child/children about the dangers of Xylazine.


Resources about Xylazine:

What You Should Know about Xylazine.Centers for Disease Control and Prevention. November 2023.


In Continued Fight Against Overdose Epidemic, the White House Releases National Response Plan to Address the Emerging Threat of Fentanyl Combined with Xylazine. White House Fact Sheet. July 2023. 


See the
LCPS Fentanyl and Opioid Awareness webpage for more information.


What can you do?


Attend an Awareness Session. 

For additional information about fentanyl, opioids and other illicit substances, please attend the Fentanyl Awareness Session at Woodgrove High School on Thursday, Feb. 15 from 7 to 9 p.m. This event, which will be hosted by the LCPS Office of Student Mental Health Services, will also include representatives from the Loudoun County Department of Mental Health, Substance Abuse and Developmental Services, to include the Prevention Alliance of Loudoun, Loudoun County Sheriff’s Office and the Williams Center for Wellness and Recovery. Information will be shared about drug trends in Loudoun County and what community members can do to keep their families safe. 

 

Talk with your Child.
We also encourage families to communicate the dangers of xylazine, fentanyl, opioids and all unprescribed drugs to their children and review the resources provided below. Please also consider: 

  • Talking to your children about the dangers of drugs and opioids by having regular and open conversations to discuss the risks. Educate them that ANY pill received from a friend, or purchased online, or on the street may be counterfeit and could contain xylazine or fentanyl.
  • Reinforcing that they should only take pills prescribed to them by a physician and filled at a pharmacy. Tell them that pills prescribed to them should always remain in their possession.
  • Reaching out to your school’s student assistance specialist if you have concerns about your child.

 

Thank you for your attention to this important matter as we work together to keep our schools and communities safe.

 

Take care of yourselves and each other, 

 

Aaron Spence, Ed.D.

Superintendent

 

Published February 8, 2024